Alert archive / Virginia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 111, NWS Blacksburg, VA

May 20, 1998Tazewell County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 20, 1998, 9:13 PM EDT for Tazewell County, Virginia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 1998, 9:13 PM EDT (01:13 UTC)
Expired
May 20, 1998, 9:55 PM EDT
In force
42 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Tazewell County, VA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 7:30 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1998-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1998-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
342 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1777 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 8:40 PM EDT, 33 minutes earlier.

Area forecast discussion, May 20, 8:40 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
840 PM EDT WED MAY 20 1998

MCS SHUD CONT TO MOVE ESE ACROSS PORTIONS OF THE CWA THIS EVENING.
RNK SOUNDING NOT TOO UNSTABLE WITH ABOUT A -1 LI AND CAPE OF ABOUT
500. MOST UNSTABLE AIR IS ALONG AND SOUTH OF THE BOUNDARY THAT CAN BE
SEEN ON STLT...WHERE DWPTS ARE IN THE 60S...AND APPRCHG 70. GSO
SOUNDING HAS A LARGE CAP BUT A CAPE OF 2300 AND AN LI OF -6.

LIKELY POPS THIS EVENING FOR THE SOUTHERN HALF OF THE CWA...
DIMINISHING TO A CHANCE OVERNIGHT. HIGH CHC POPS THIS EVENING FOR
THE NORTHERN HALF...ALSO DIMINISHING LATE.

JDS

In the hours before

Local storm report, May 20, 7:20 PM EDT, 1 hour 53 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
720 PM EDT WED MAY 20 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

715 PM     4 W WARRENSVILLE          NC   0.88 INCH HAIL
05/20/98   ASHE                           REPORTED BY SPOTTER.

TW
Local storm report, May 20, 7:20 PM EDT, 1 hour 53 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
720 PM EDT WED MAY 20 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

715 PM     4 W WARRENSVILLE          NC   0.88 INCH HAIL
05/20/98   ASHE                           REPORTED BY SPOTTER.

TW
Special weather statement, May 20, 7:40 PM EDT, 1 hour 33 minutes before
NCZ001>004-018>020-VAZ007-009>013-015>017-032-WVZ042-210330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
740 PM EDT WED MAY 20 1998

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF
SOUTHERN WEST VIRGINIA...SOUTHWEST VIRGINIA...AND NORTHWEST NORTH
CAROLINA UNTIL 11 PM..

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF
SOUTHERN WEST VIRGINIA...SOUTHWEST VIRGINIA AND NORTHWEST NORTH
CAROLINA UNTIL 11 THIS EVENING. THE WATCH AREA INCLUDES THE
FOLLOWING COUNTIES...

IN WEST VIRGINIA...MERCER

IN VIRGINIA...TAZEWELL... BLAND... GILES... SMYTH... WYTHE...
   PULASKI... MONTGOMERY... GRAYSON... CARROLL... FLOYD AND
   PATRICK...

IN NORTH CAROLINA...ASHE... WATAUGA... ALLEGHANY... WILKES...
   SURRY... YADKIN AND STOKES.

AN AREA OF STRONG TO SEVERE THUNDERSTORMS OVER EASTERN KENTUCKY WAS
MOVING EAST-SOUTHEAST AND IS EXPECTED TO MOVE ACROSS PORTIONS OF THE
WATCH AREA DURING THE EVENING HOURS. THESE THUNDERSTORMS ARE
CAPABLE OF PRODUCING STRONG...DAMAGING WINDS AND LARGE HAIL.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.

JDS
Local storm report, May 20, 9:00 PM EDT, 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
900 PM EDT WED MAY 20 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

845 PM     MT. ROGERS                VA   0.88 INCH HAIL
05/20/98   SMYTH                          COVERING GROUND.
                                          REPORTED BY COOP
                                          OBSERVER.
TW
Local storm report, May 20, 9:00 PM EDT, 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
900 PM EDT WED MAY 20 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

845 PM     MT. ROGERS                VA   0.88 INCH HAIL
05/20/98   SMYTH                          COVERING GROUND.
                                          REPORTED BY COOP
                                          OBSERVER.
TW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:38 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth47 min
May 20, 9:32 PM EDTSevere Thunderstorm WarningRNKAshe48 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.